Dr. Sharon Orrange - July 31, 2018
If you’ve noticed you are sweating more than usual—not just on your palms and soles, but all over—take a look at your medication list. The new occurrence of excess sweating everywhere on your body can be a result of many causes including diabetes, thyroid disease and infection, so it requires a careful evaluation by your doctor—but medications are a common offender.
Roni Shye - July 27, 2018
If you’re enjoying the sunshine this summer, it is important to know that some of your medications could cause an unexpected problem. You may not be aware, but some prescriptions can increase your sensitivity to sunlight, causing your skin to burn more easily.
What type of reaction can occur?
If your medication has a warning to avoid sunlight, don’t ignore it. That usually means that you could be more sensitive to sunlight (photosensitive), which would cause you to sunburn more easily. See More
Marie Beaugureau - July 13, 2018
Opioids like oxycodone, hydrocodone, and morphine have long been considered some of the most helpful drugs for managing acute pain. However, rates of opioid abuse and overdose deaths have skyrocketed in recent years. And now it turns out that there’s another reason to avoid opioids: they may not be the most effective treatment for pain relief after all.
Do opioids work better than other pain relievers?
Not necessarily. See More
Dr. Sharon Orrange - November 28, 2017
More than one in ten visits to a primary care doctor is for fatigue. Fatigue is composed of three major components: generalized weakness (difficulty in initiating activities), easy fatigability (difficulty in completing activities), and mental fatigue (difficulty with concentration and memory). While certainly not the only answer, medications may cause fatigue. Here are some of the common culprits.
Beta-blockers wear many hats. See More
Dr. Sharon Orrange - July 03, 2017
Tinnitus, or ringing in the ears, is a perception of sound in one or both ears in the absence of an external source. It’s often described by patients as buzzing, ringing, or whooshing. While there is often no known cause for tinnitus, there are a handful of medications that may contribute.
Medications that are known to cause tinnitus or hearing loss are considered “ototoxic medications. See More
Dr. Sharon Orrange - January 17, 2017
When asked about the medical conditions they fear the most, adults overwhelmingly answer dementia, specifically Alzheimers dementia. Treatment options for dementia are dismal, so the focus needs to be on prevention. Many risk factors for dementia are things you can control: diabetes, high blood pressure, physical inactivity and even some medications.
Multiple studies have found an association between the use of certain medication classes with dementia and cognitive (thinking, understanding, learning, remembering) impairment in older adults. See More
Dr. Sharon Orrange - May 01, 2014
With depression so common, many women of reproductive age will be on antidepressant meds while attempting to conceive. Do I have to stop taking my antidepressant once I’m pregnant? That’s a question we face in primary care all the time.
It’s a complicated thing to study because comparing folks with depression taking antidepressants with folks not suffering from depression isn’t a fair study—because depression itself may be (and likely is) a risk factor for miscarriage. See More
Roni Shye - February 11, 2014
It’s no secret that tobacco can cause cancer, especially since the tobacco manufacturers are required to put that information on the label. However, 43.8 million adults (1 in 5 people) currently smoke cigarettes according to the American Cancer Society. And cigarettes are not the only tobacco product that Americans use—a survey from 2010 conducted by the US Substance Abuse and Mental Health Administration found that 8. See More